The Antibiotic You Should (Almost) Always Avoid

Douglas S. Paauw, MD

Disclosures

May 23, 2019

The Many Perils of Quinolones

The US Food and Drug Administration (FDA) has issued a raft of warnings about this drug class over the past decade, making levofloxacin my choice for the drug to not use in this case.

Tendinopathy. The first of these, issued in July 2008, warned about the risk for tendonitis and tendon rupture. The most common site is the Achilles tendon, though shoulder tendons are also frequently involved. Highest risk is found in patients taking steroids along with a fluoroquinolone as well as in older adults. While this adverse event has been documented in a number of studies, there continue to be lawsuits alleging that affected patients were not informed of this risk.

Peripheral neuropathy. In August 2013, a second warning, this time about the risk for peripheral neuropathy, was issued. This serious adverse effect can be permanent, even in patients taking a fluoroquinolone for as few as 4-5 days.

Long term neurologic risk. In July 2016, the FDA issued a more comprehensive alert, warning that fluoroquinolones should not be prescribed if other alternatives are available for patients with:

  • Acute sinusitis

  • Cystitis

  • Acute bacterial exacerbations of chronic bronchitis

The risks with use of this class of medications outweigh the benefits in patients with these common, relatively mild infections.

Hypoglycemia. Another alert was issued in July 2018, this time regarding the risk for hypoglycemia associated with fluoroquinolones. This is particularly a concern when a fluoroquinolone is prescribed for a patient who is on multiple diabetes medicines.

Aortic aneurysm. The most recent alert was released in December 2018, warning of a rare but potentially fatal aortic aneurysm rupture. This warning followed a number of studies that documented increased risk for collagen-associated effects. A 2015 population-based longitudinal cohort study involving 1.7 million adults 65 years and older tracked those who received a fluoroquinolone prescription.[1] Compared with use of amoxicillin, current use of a fluoroquinolone was associated with a hazard ratio (HR) for tendon ruptures of 3.13; HR for aortic aneurysm was 2.72. Two subsequent studies confirmed this higher risk. A cohort study[2] conducted in Sweden investigated outcomes in almost 400,000 treatment episodes with fluoroquinolones and an equal number of episodes of amoxicillin use. Fluoroquinolone use was associated with an HR of 1.66 for aortic aneurysm or dissection.

A case-crossover study in Taiwan of 1200 patients hospitalized for aortic aneurysm and dissection compared risk during the period in which the patient was exposed to a fluoroquinolone versus a period without that exposure.[3] After controlling for multiple confounders as well as duration of time exposed to a fluoroquinolone, the investigators found that use of a fluoroquinolone within 60 days was associated with the highest risk for aneurysm, with risk increasing with longer durations of exposure. Patients taking a fluoroquinolone for more than 14 days experienced a 2.8-fold increase in risk.

Penicillin Allergy

The older patient described in the brief case above was reported to have a history of suspected penicillin allergy. However, an accumulating body of evidence reassures us that we need not overreact to this history. The most recent study,[4] published in January 2019, was a retrospective review of adult patients with a history of benign rash, somatic symptoms, or an unknown history associated with a penicillin exposure more than 1 year in the past. Patients were directly challenged without preceding skin testing. None had an immediate or delayed hypersensitivity reaction.

A study conducted in 100 children with parent-reported allergy also provides reassurance that low-grade symptoms following exposure to penicillin are unlikely to represent true IgE-mediated allergy.[5] All of the children, ages 3.5 to 18 years, had developed minor symptoms, mostly rash and itching, following a penicillin exposure that occurred more than a year earlier. All were provided with penicillin skin testing.All were negative.

What About Cephalosporins?

Classically, cephalosporins were not prescribed for patients with penicillin allergy due to concerns about cross-reactivity. That concern, too, may be safely put to rest. A retrospective, population-based study involving over 66,000 penicillin-allergic patients (3300 of whom had a previous report of cephalosporin allergy) receiving 127,000 antibiotic courses of cephalosporins identified only three cases of anaphylaxis (none in the cephalosporin-allergic group). This compared with two in the non-penicillin-allergic patients.[6]

The takeaway from these and earlier studies is that clinicians who have the ability to challenge patients with a reported penicillin allergy in a controlled setting, monitor for an hour, and administer epinephrine if required can provide oral challenge in an office setting. Higher-risk patients—those with more serious reported reactions or those who have experienced a suspected reaction within the past year—should be referred to an allergist for skin testing.

Bottom line: Avoiding penicillins and cephalosporins is probably not necessary in these patients, and those two antibiotic classes are much safer for many of the conditions in which a fluoroquinolone is being considered.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....